Wednesday, September 30, 2009
Savage's blue truck has come a long way from when we bought it in 2006. Not only has he completely destroyed the back seats to the point where we actually removed them, the back doors are pretty well permanently covered in dog slobber. Much to the disgust of any passengers who dare to ride with me and Baby Dog, they will find their headrests stiff with dried drool, and their seats covered in dog hair. And in short time there is sure to be a big Great Dane head resting on their shoulder. The truck has certainly seen some changes since then, and this picture really made me realize the extent my life has changed from the moment I brought my little guy home.
Wednesday, September 09, 2009
Savage has been struggling with allergies all season. It started with an ear infection and continued with itchy red skin on his tummy and inside of his back legs. Now we are trying something new. Temaril-P is an antipruritic medication; it's used to treat itching, skin disorders, and complications from allergies. It contains prednisolone, which worried me because of the side effects associated with corticosteroids, but I was hopeful that it would alleviate his symptoms in the recommended 14 day regimen. The doses start out higher (though the amount of cortisone in the pills is still very low) and then taper off, allowing his adrenal glands to resume their normal function. He is on day 10 of Temaril-P at present, and his swelling (the medication is also anti-inflammatory) and redness have all but disappeared. I'm treating his recurrent ear yeast infection with Malotic ointment, which has worked before. He only scratches and licks occasionally, and I'm really keeping my fingers crossed that this is the final solution to his allergy problems. My vet encouraged me to start giving him omega-3 fish oil daily to help keep the allergies away after this initial treatment.
The side effects were more pronounced in the beginning. He was noticeably hungrier and somewhat thirstier. The one concerning side effect I noticed the second day was heightened aggression. A little background on Savage is in order to understand this- he has always been a mellow, relaxed boy. When meeting other dogs he is either completely uninterested or very "puppy-like", enticing and displaying "play bows". On very few occasions he has got into dog fights, ending with no visible injuries. (I feel that it's important to point out that in all but one case, the opponent has always been an intact male adult.) After starting Temaril-P, he needed absolutely no provocation or stimulus to fight. He actually attacked two other dogs with no second thought on that day, drawing blood from small wounds on both. One of the dogs he knew well and had never had an issue with, even off leash together all day. The other was an un-neutered male that has displayed aggression toward him in the past, but I had never let them meet eachother face to face.
After those incidents I began keeping him away from other dogs, which will continue until he's finished with all his medications. Because he has been such a good dog in the past regarding aggression toward any other animals, I'm not really worried about that brief change in personality. I do think it's important to let dog owners know that this may be a possible side effect if they choose to put their dog on any kind of steroid. After researching the drug more, I found many instances where dogs had serious mood changes, irritability, and agitation. One site even listed "viciousness" as a side effect.
On a lighter note, Savage's symptoms are fading, and he has been acting normal (though he hasn't been exposed to other dogs for over a week). With his human friends he is the same lovable guy he's always been. We're staying optimistic and will keep everyone updated on his progress.